Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 242, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Nov 14, 2011, 7:35 PM EST for McKean County, Potter County, Tioga County, Pennsylvania. It was in force for 55 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 14, 2011, 7:35 PM EST (00:35 UTC)
- Expired
- Nov 14, 2011, 8:30 PM EST
- In force
- 55 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties McKean County, PA, Potter County, PA, Tioga County, PA
The radar
The State College radar (KCCX), 112 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 14, 7:35 PM EST | TSTM WND DMG | Eldred, PA | TREES WIRES DOWN |
| Nov 14, 7:45 PM EST | TSTM WND GST 60 | 2 S Genesee, PA | |
| Nov 14, 7:55 PM EST | TSTM WND DMG | Shinglehouse, PA | POWER OUT. SEVERE THUNDERSTORM WIND LASTED 10 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 512 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
488
WUUS51 KCTP 150035
SVRCTP
PAC083-105-117-150130-
/O.NEW.KCTP.SV.W.0242.111115T0035Z-111115T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
735 PM EST MON NOV 14 2011
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN MCKEAN COUNTY IN NORTH CENTRAL PENNSYLVANIA...
POTTER COUNTY IN NORTH CENTRAL PENNSYLVANIA...
TIOGA COUNTY IN NORTH CENTRAL PENNSYLVANIA...
* UNTIL 830 PM EST
* AT 728 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS. THESE SEVERE STORMS EXTENDED FROM
RICHBURG TO KINZUA BRIDGE STATE PARK...MOVING EAST AT 60 MPH. THESE
STORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
PORT ALLEGANY AND NORWICH AROUND 740 PM EST...
ROULETTE AND KEATING SUMMIT AROUND 750 PM EST...
COUDERSPORT AROUND 800 PM EST...
HARRISON VALLEY AROUND 805 PM EST...
CHERRY SPRINGS STATE PARK AND LYMAN RUN STATE PARK AROUND 810 PM
EST...
GALETON AND ELKLAND AROUND 815 PM EST...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS LINE OF SEVERE THUNDERSTORMS HAS A HISTORY OF PRODUCING WIND
DAMAGE OVER WARREN AND MCKEAN COUNTIES! DO NOT STAY OUTDOORS.
SEVERE THUNDERSTORMS PRODUCE DAMAGE. MOVE INSIDE A PERMANENT BUILDING
NOW TO BE SAFE FROM STRONG WIND GUSTS.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
&&
LAT...LON 4199 7692 4193 7691 4162 7723 4163 7886
4201 7831
TIME...MOT...LOC 0034Z 270DEG 54KT 4211 7801 4177 7850
$$
FORECASTER: KF1 follow-up statement
510
WWUS51 KCTP 150052
SVSCTP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
752 PM EST MON NOV 14 2011
PAC083-105-117-150130-
/O.CON.KCTP.SV.W.0242.000000T0000Z-111115T0130Z/
MCKEAN PA-POTTER PA-TIOGA PA-
752 PM EST MON NOV 14 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EST
FOR TIOGA...POTTER AND SOUTHEASTERN MCKEAN COUNTIES...
AT 742 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES NORTH OF GENESEE TO CROSBY...MOVING EAST AT 60
MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
AUSTIN AROUND 755 PM EST...
ULYSSES AND COUDERSPORT AROUND 800 PM EST...
HARRISON VALLEY AND CHERRY SPRINGS STATE PARK AROUND 805 PM EST...
LYMAN RUN STATE PARK AND DENTON HILL STATE PARK AROUND 810 PM EST...
GALETON AND KNOXVILLE AROUND 815 PM EST...
GAINES AROUND 820 PM EST...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM...NORTH
OF ROUTE 6 NEAR OSWAYO. WHILE NOT IMMEDIATELY LIKELY...THERE IS SOME
POTENTIAL OF AN EMBEDDED TORNADO TRACKING NORTH OF ROUTE 6 OVER
NORTHERN POTTER AND TIOGA COUNTIES. IF A TORNADO IS SPOTTED...ACT
QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH
AS A BASEMENT OR SMALL INTERIOR ROOM.
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS
WARREN AND MCKEAN COUNTIES! SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
&&
LAT...LON 4201 7817 4199 7692 4193 7691 4162 7723
4163 7886
TIME...MOT...LOC 0049Z 270DEG 54KT 4211 7771 4177 7820
$$
FORECASTER: KFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 14, 6:53 PM EST, 42 minutes earlier.
Area forecast discussion, Nov 14, 6:53 PM EST, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 653 PM EST MON NOV 14 2011 .SYNOPSIS... LOW PRESSURE MOVING ALONG THE LOWER GREAT LAKES WILL PUSH A FRONT SOUTHWARD ACROSS THE REGION TONIGHT. THE FRONT WILL STALL AROUND OR JUST TO THE SOUTH OF THE MARYLAND BORDER. ANOTHER WAVE OF LOW PRESSURE WILL ROLL ALONG THE FRONT BUT TO THE SOUTH OF THE AREA ON WEDNESDAY. THE UNSEASONABLY MILD TEMPERATURES WILL DROP BACK TO NORMALS LATER THIS WEEK AS A NOTICEABLY COLDER AIR MASS SETTLES IN. && .NEAR TERM /UNTIL 11 PM THIS EVENING/... SFC LOW TRACKING NE OVR LK ERIE THIS EVENING. LL JET TRANSPORTING INCREASINGLY MOIST/UNSTABLE AIR INTO NW PA SETTING THE STAGE FOR A ROUND OF TSRA LATER THIS EVENING AS TRAILING COLD FRONT ARRIVES OVR THE NW MTNS. MDL SIMULATED REFLECTIVITY INDICATES LINE OF TSRA WILL ARRIVE OVR WARREN COUNTY ARND 00Z. LATEST RUC SOUNDINGS INDICATE SUFFICIENT INSTABILITY WILL BE PRESENT ACROSS THE NW MTNS...COMBINED WITH PLENTY OF SHEAR...TO PRODUCE A SVR WX POTENTIAL THRU ARND MIDNIGHT. LATEST MDL DATA INDICATES MUCH OF CENTRAL AND SOUTHERN PA WILL REMAIN DRY THIS EVENING...SO HAVE REMOVED MENTION OF PRECIP. && .SHORT TERM /11 PM THIS EVENING THROUGH 6 PM TUESDAY/... FRONT PROGRESSES SOUTHWARD TONIGHT...AND WILL HOLD ONTO MENTIONS OF THUNDER FOR THE EARLY NIGHTTIME IN THE WEST. GUSTY WINDS ARE POSSIBLE WITH DEEP-ER CONVECTION. EXPECT ANY STORMS TO BE SHORT...BUT SVR WINDS NOT MORE THAN 3KFT OFF THE DECK EARLY TONIGHT. DRY IS THE WORD FOR THE BEGINNING OF THE PD IN THE SOUTH...AND MOISTURE AND FORCING BOTH DECREASE TONIGHT AS THE FRONT DIPS THROUGH THE AREA. SFC WINDS GO LIGHT AND AMBIENT MOISTURE COULD CREATE PATCHY FOG BUT NOT BAD/WIDESPREAD ENOUGH TO MENTION IN THE GRIDS. FRONT LOSES GOOD/VISIBLE WIND SHIFT AND LITTLE P-GRAD FOUND LATER TONIGHT AND TUES AM. THUS...IT MAY BE TOUGH TO PINPOINT WHERE THE HIGHER CHCS FOR PRECIP WILL BE TUES...BUT WILL BEND TOWARD THE SREF MEAN PRECIP FIELDS AND PAINT HIGHEST NUMBERS IN THE LAURELS WHERE UPSLOPE SHOULD HELP SQUEEZE SOME MOISTURE OUT...BUT DOWNSLOPE AND MORE-DISTANCE FROM THE WEAK MOISTURE FEED WILL MAKE IT A TOUGH FCST FOR PRECIP /NO OR YES/ IN THE LOWER SUSQ. HAVE KEPT HIGH POPS IN FOR THE DAYTIME BUT EXPECT QPF TO BE LOW LIKE TODAY/MONDAY HAS BEEN IN THE N. LOTS OF RADAR ECHOES LIKELY...BUT ONLY MINOR ACCUMS. MEAGER POS CAPES LATER TONIGHT AND TUES...BUT STABILITY INCREASES RATHER QUICKLY AFTER MIDNIGHT AND LASTS THRU ALL OF TUES. MAXES ON TUES WILL BE MILD AGAIN...BUT NOT AS TOASTY AS TODAY IN THE SOUTH WHERE THE CLOUDS WILL BE THICKEST. ALMOST UNIFORM 55-60F MAXES ARE EXPECTED. THESE ARE STILL 5-10F ABOVE NORMAL. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... BROAD SOUTHWESTERLY FLOW ALOFT IS FORECAST TO DOMINATE THE EASTERN US THROUGH MUCH OF THE PERIOD. A COLD FRONT IS FORECAST TO PUSH THROUGH THE OHIO VALLEY TUESDAY AND THE MIDDLE ATLANTIC REGION ON WEDNESDAY. THE PERIOD WILL START WET WITH RAINS ALONG THE FRONT THEN TURN DRY AS SFC HIGH PRESSURE BUILDS INTO THE REGION BEHIND THE FRONT. IN THE WAKE OF A COLD FRONT...IT WILL TURN MUCH COLDER LATER WEDNESDAY INTO THURSDAY...WITH 850 HPA TEMPERATURES DIPPING TO ABOUT 1 SD BELOW NORMAL. THE SOUTHERN EDGE OF A BROAD AREA OF STEEPER MID LEVEL LAPSE RATES WILL MOVE ACROSS NW AND NORTH CENTRAL PENN WED NIGHT AND THURSDAY LEADING TO NUMEROUS SNOW SHOWERS ACROSS THE NW MTNS...WITH SCATTERED SNOW SHOWERS FURTHER SOUTH AND EAST ACROSS THE ALLEGHENY PLATEAU. 850 HPA TEMPS ARE -6C BY WED NIGHT AND FALL FARTHER TO -8C...WITH A TROUGH OF VERY COLD 700 MB TEMPS NEAR -20C SLIDING ACROSS NRN PENN ON THURSDAY. IN ADDITION TO THE SNOW SHOWER THREAT...THE WINDS SHOULD PICK UP...PUSHING THE WIND CHILLS THROUGH THE 20S...AND INTO THE TEENS LATE THURSDAY AND THUR NIGHT. SOME ENSEMBLE MEMBERS AND MEDIUM RANGE MODEL GUIDANCE IMPLIES 1-3 INCHES OF SNOWFALL IS POSSIBLE ACROSS THE PERENNIAL SNOWBELT NEAR...AND TO THE WEST OF KBFD...WITH AN INCH OR LESS ELSEWHERE ACROSS THE HIGHER TERRAIN OF THE NORTH AND WEST. FOR THE SOUTHEAST HALF OF THE CWA...PARTLY TO MOSTLY CLOUDY SKIES WILL OCCUR IN THE WAKE OF THE CFRONT...WITH NOTHING MORE THAN A FEW LIGHT SNOW SHOWERS ACROSS THE CENTRAL RIDGE AND VALLEY REGION. TEMPERATURES MODERATE BACK TOWARD NORMAL THURSDAY NIGHT INTO FRIDAY...THAT PESKY RIDGE IN THE SOUTHEAST AND OVER THE WESTERN ATLANTIC WILL LIMIT THE SOUTHWARD PENETRATION OF THE FRONT. THE PW VALUES DROP BELOW NORMAL LATE WED AND STAY NORMAL OR BELOW NORMAL FROM THU-SUNDAY. THIS PERIOD SHOULD BE UNSEASONABLY DRY. WILL CONTINUE WITH BELOW NORMAL POPS FOR ALL OF THE REGION DURING THE THURSDAY NIGHT THROUGH SATURDAY PERIOD. AS THE TROUGH BUILDS OVER THE WESTERN US LATER THIS WEEK...THE SOUTHEASTERN RIDGE SHOULD PUSH WARMER AIR INTO OUR REGION SATURDAY. THE 850 HPA TEMPERATURES ARE PREDICTED TO BE 1SD ABOVE NORMAL LATE SATURDAY ACROSS THE NW PART OF THE STATE...AND AREA-WIDE ON SUNDAY. ANOTHER COLD FRONT APPROACHES WITH THE NEXT CHC FOR SHOWERS LATER SUNDAY INTO MONDAY. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... 00Z PACKAGE SIMILAR TO EARLIER FCST. BFD NEAR SOUTHERN EDGE OF LINE OF FAST MOVING SEVERE THUNDERSTORMS. WILL HAVE TO CONTINUE TO MONITOR AND ADJUST FCST AS NEEDED. OTHER ISSUE IS LLWS...A SMALL LAYER OF COOL AIR RIGHT NEAR THE GROUND AND WEAK NORTHERLY WINDS SITLL IN SOME SPOTS... ESPECIALLY N PA. EXPECT THINGS TO IMPROVE FROM NORTH TO SOUTH ON TUE. LOW CIGS AND SHOWERS WILL LIKELY PERSIST ACROSS S PA FOR MUCH OF THE DAY. A STRONG COLD FRONT MOVES ACROSS THE AREA ON WED...BUT A LOT OF DIRECTIONAL SHEAR...SO NOT EXPECTING A LOT IN THE WAY OF LOW SC OFF THE LAKES. GUSTY NW WINDS AND LOWER SC OFF THE LAKES WILL BE MORE OF AN ISSUE FOR LATE WED INTO EARLY FRIDAY MORNING...ALONG WITH SOME SNOW SHOWERS. OUTLOOK... TUES NIGHT-WED...MVFR TO IFR IN PDS OF RAIN...ESP SOUTH. THU...MVFR TO IFR CIGS WEST WITH -SHSN. VFR TO MVFR EAST. FRI-SAT...NO SIG WX EXPECTED. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...DANGELO NEAR TERM...DANGELO/FITZGERALD SHORT TERM...DANGELO LONG TERM...LAMBERT/GARTNER AVIATION...MARTIN
Hazardous weather outlook, Nov 14, 4:14 AM EST, 15 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 414 AM EST MON NOV 14 2011 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-150915- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 414 AM EST MON NOV 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Nov 14, 6:31 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
631 PM EST MON NOV 14 2011
PAZ004-005-150000-
MCKEAN PA-WARREN PA-
631 PM EST MON NOV 14 2011
...A LINE OF STRONG THUNDERSTORMS MOVING TOWARD AREA...
AT 630 PM EST...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 6
MILES NORTHEAST OF FREWSBURG TO 23 MILES WEST OF HYDETOWN...MOVING
EAST AT 55 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. THESE STORMS
WILL REACH WARREN AROUND 7 PM.
LAT...LON 4200 7851 4162 7946 4163 7962 4191 7962
4201 7938
FORECASTER: KFThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 14, 8:24 PM EST | Special Weather Statement | CTP | Cameron, Elk | 66 min |
| Nov 14, 8:29 PM EST | Severe Thunderstorm Warning | CTP | Tioga | 31 min |
| Nov 14, 8:44 PM EST | Special Weather Statement | CTP | Tioga | 46 min |
| Nov 14, 9:09 PM EST | Special Weather Statement | CTP | Clearfield, Clinton | 51 min |
| Nov 14, 9:28 PM EST | Special Weather Statement | CTP | Sullivan | 62 min |
| Nov 14, 9:46 PM EST | Special Weather Statement | CTP | Centre | 44 min |
| Nov 14, 10:00 PM EST | Special Weather Statement | CTP | Centre, Clinton, Lycoming | 45 min |
| Nov 14, 10:47 PM EST | Special Weather Statement | CTP | Columbia, Montour, Northumberland, Snyder, Union | 43 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.